I have been on toprol xl for the last 5 months, I work for a dr. so I check my bp often and with the toprol its still 130 to 140 over 80 to 90, i was in the er with it 208/102 a couple weeks ago,after the er expierence I went to my dr. and he prescribed me xanax and said to take as needed, i have taken it for the last 3 days with my toprol and my bp has been around 116/72 for the last 3 days ,thats the very lowest it has ever been,my dr. said I have labile hypertension,does this mean I can possibly stop the toprol? or should I keep taking both? and does anyone know much about labile hypertension?on my last visit to my dr. a couple weeks ago he told me to take 2 toprol a day if my top number stayed over 130,but with the xanax its much lower,so I think Id rather take a xanax a day instead of another 50mgs.of toprol,any suggestions or opinions would help,
Like I said before, I have the same thing as you. High B/P caused by anxiety. They could prescribe Toprol, Lotrel, Atenolol, Altace.... whatever, but once I go to the doc. my B/P goes up. Once I went on Xanax my B/P averaged 126/76 last year. One year later & I average 116/66.
Don't get hooked on it. You will need more MGS in time. I know through experience. I am already on 2-3 MGS a day. It causes me no side-effects & I feel great through the day. It still doesn't control my white-coat at the doc. though. 114/69 today, 115/65 yesterday (later on in the day).... I think that I am going to take a break from taking my B/P. After 20+ months of monitoring, it's time to wean off of these meds.... Atenolol is 1st, Lotrel is next. If my B/P goes up. I will go back on the Lotrel.
Is there some reason you stick with Toprol? Have you tried other types of blood pressure medication? If you haven't tried any of the others, I'd suggest you get your doctor to let you try some of the other types and see if you get better bp control with something else.
Unless there is a reason you can't take another type of bp med - an ACE inhibitor, calcuim channel blocker, etc, I'd rather try something different than get hooked on an addictive anti anxiety drug.
Toprol started out good for me, but then it stopped controlling my bp very well, and give me pb spikes, mostly in the middle of the night. A cardiologist I went to said I was just anxious, but, surprise, surprise, I stopped spiking and got pretty decent control after I got off Toprol and went to a calcuim channel blocker and clonidine.
One final comment: DO NOT suddenly stop taking the Toprol. You must wean off it slowly or have severe rebound hypertension.
mgraylorn,I havent tried any other bp meds, toprol was the first one he put me on and its been about 5 months now,Im honestly starting to think this is all due to anxiety and stress,I was amazed at my bp readings with just .05 mgs of xanax they are lower than they have ever been.
Beta blockers supposedly have an anti-anxiety side effect. There are people who take them primarily for that. I'd personally still rather try another type of bp medicine than get hooked on an anti-anxiety med.
Do what you and your doctor feel comfortable with. Just be aware that you may have a difficult time getting off Xanax should you decide to do so.
B/P meds. without the anxiety med. don't stop the anxiety for me. They make me feel lethargic+ at times with a lot of other side-effects, but do nothing for the anxiety. Xanax is addictive... yes, but what about beta-blockers. Try getting off of those cold turkey. The docs. don't talk about the addictive qualities of beta-blockers when the prescribe them.
If I have issues with anxiety, then I want to be on an anxiety med. I understand the addictive qualities of them, but I take the same amount that I did months ago. It doesn't help at the doc., but it helps during the day+. They try the SSRI route 1st (Paxil+), but they don't work for me, unless I want to feel like I have the flu.
It really is a vicious cycle once you get on B/P meds. I had a good life & needed to make changes to my lifestyle. I didn't need to be put on meds. when I was 32, because of one crazy reading during a panic attack. If a patient is having anxiety issues, wouldn't a doc. try to help with the anxiety 1st, before looking into the B/P? The B/P is just an effect of anxiety in issues like white-coat imo. Now it's almost 2 years later & I would do anything to stay on the anxiety med. & everything to get off of most of the B/P meds. One makes me feel relaxed. The other just causes sise-effects & makes me feel depressed, obsessed+.